Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Flagstaff, AZ

August 11, 2004Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 11, 2004, 2:54 PM MST for Yavapai County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 2:54 PM MST (21:54 UTC)
Expired
Aug 11, 2004, 3:30 PM MST
In force
36 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 121 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-570 J/kg
Mixed-layer LCL
3204 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 112159
FFWFGZ
AZC025-112330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
254 PM MST WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 430 PM MST

* AT 248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR WALNUT GROVE...OR ABOUT 18
  MILES SOUTH OF PRESCOTT...AND REMAINING NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAGONER.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

FLOOD WATERS WILL ALSO BE POSSIBLE ALONG THE HASSAYAMPA RIVER NEAR 
AND NORTH OF WAGONER THROUGH 430 PM MST.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3444 11247 3434 11265 3419 11252 3428 11234

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 11:20 AM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 11, 11:20 AM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1120 AM MST THU AUG 11 2004

.SYNOPSIS...MOISTURE OVER SOUTHWEST SECTIONS OF THE STATE WILL AID
IN AFTERNOON THUNDERSTORM DEVELOPMENT TODAY...WITH THE MOGOLLON RIM
AND POINTS SOUTHWARD SEEING SCATTERED STORMS WITH ISOLATED COVERAGE
EXPECTED ELSEWHERE. FRIDAY THROUGH THE WEEKEND...SOUTHERLY FLOW
ALOFT WILL ALLOW DEEPER MOISTURE INTO THE NORTHLAND WITH INCREASED
THUNDERSTORM ACTIVITY. SOME STORMS FRIDAY THROUGH SUNDAY MAY PRODUCE
LOCALLY HEAVY RAIN...ESPECIALLY ACROSS YAVAPAI AND COCONINO COUNTIES.
&&

.DISCUSSION...ZONE FORECAST HAS BEEN UPDATED MAINLY TO FRESHEN UP
CLOUD COVER WORDING FOR TODAY AND REDUCED CHCS OF PRECIP OVER ZONE
40 TODAY.

THINKING ABOUT A FLASH FLOOD WATCH FOR FRIDAY AFTERNOON AND
EVENING...IF WE DECIDE TO GO THIS WAY...THE WATCH WOULD BE ISSUED
WITH THE AFTERNOON PACKAGE TODAY COVERING FRIDAY AFTERNOON AND
EVENING FROM THE COCONINO PLATEAU SOUTH ACROSS YAVAPAI AND NORTHERN
GILA COUNTIES AND THE WESTERN AND EASTERN MOGOLLON RIM.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
TC
Hazardous weather outlook, Aug 11, 9:45 AM MST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST WED AUG 11 2004

AZZ004>018-037>040-121400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
945 AM MST WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOIST AIR HAS SEEPED INTO YAVAPAI AND NORTHERN GILA COUNTY TODAY.
PLENTY OF INSTABILITY IN THE ATMOSPHERE TO GET STORMS GOING
BETWEEN 1030 AM AND 1200 PM MST. ONCE STORMS DEVELOP THEIR MOVEMENT
WILL BE TO THE SOUTH. AS THE STORMS MOVE INTO THE DEEPER MOISTURE
OVER YAVAPAI AND NORTHERN GILA COUNTIES...THERE WILL BE AN ISOLATED
THREAT OF VERY HEAVY RAIN. SMALL HAIL WILL ALSO BE POSSIBLE WITH
THESE STORMS TODAY. THE MAIN THREAT AREA FOR STRONG STORMS AND
ISOLATED HEAVY RAIN WILL BE THE COCONINO PLATEAU...YAVAPAI AND
NORTHERN GILA COUNTY...THE WESTERN AND EASTERN MOGOLLON RIM AND THE
WHITE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY WILL BE SIMILAR TO TODAY AS FAR AS THUNDERSTORM COVERAGE
AND INTENSITY. HOWEVER BY FRIDAY...WE ARE WATCHING A WEATHER
DISTURBANCE THAT WILL MOVE INTO EXTREME WESTERN ARIZONA. THIS SYSTEM
WILL ACT TO PULL DEEP MOISTURE FROM ALONG THE COLORADO RIVER BASIN
OF SOUTHWEST ARIZONA AND EASTERN CALIFORNIA UP INTO PORTIONS OF
NORTHERN ARIZONA...THIS WILL POTENTIALLY ELEVATING THE THREAT OF
HEAVY RAIN AND SEVERE STORMS. A MOIST AND UNSTABLE AIRMASS WILL
RESIDE OVER NORTHERN ARIZONA SATURDAY THROUGH TUESDAY OF NEXT
WEEK...SO EXPECTED A GOOD CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:30 PM MSTSevere Thunderstorm WarningFGZYavapai45 min

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.